Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

July 12, 2020Carbon County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 12, 2020, 7:28 PM EDT for Carbon County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 7:28 PM EDT (23:28 UTC)
Expired
Jul 12, 2020, 8:00 PM EDT
In force
32 min
Issued by
NWS Philadelphia/Mount Holly

County Carbon County, PA

The radar

The Binghamton radar (KBGM), 138 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WWUS81 KPHI 122328
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
728 PM EDT Sun Jul 12 2020

PAZ054-130000-
Carbon-
728 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...

At 728 PM EDT, a strong thunderstorm was located near Nesquehoning,
or near Hazleton, moving northeast at 20 mph.

Wind gusts up to 45 mph and pea size hail are possible with this 
storm.

Locations impacted include...
Lehighton, Jim Thorpe, Nesquehoning, Weatherly, New Mahoning,
Beltzville State Park, Penn Forest Reservoir, Christmans, Lansford,
Summit Hill, Beaver Meadows, Parryville, Weissport, Trachsville,
Weissport East and Tresckow.

This includes the following highways...
 Northeast Extension between mile markers 76 and 96.
 Interstate 80 in Pennsylvania between mile markers 277 and 282.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4087 7552 4079 7584 4091 7600 4098 7582
      4098 7580 4101 7573 4103 7574 4104 7576
      4106 7577 4111 7569
TIME...MOT...LOC 2328Z 241DEG 15KT 4089 7587 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 12, 3:33 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 12, 3:33 PM EDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
333 PM EDT Sun Jul 12 2020

.SYNOPSIS...
A weak cold front will pass through the region tonight, then
high pressure builds in from the west for Monday. Several upper
level disturbances will pass through the region Monday and
Tuesday, and then a backdoor cold front slides through on
Wednesday as the high moves offshore. A series of cold fronts
will then affect the region late this week and into the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The frontal boundary offshore is now expected to begin to
dissipate this evening as an area of low pressure moves
northward toward the area, combining with a cold front that is
approaching the area from the west. Showers and isolated
thunderstorms associated with the cold front approaching from
the west will continue to move spread across eastern
Pennsylvania late this afternoon into this evening as a short
wave/vorticity impulses moves into the area. As the low
approaches from the south and merges with the cold front,
additional short waves/vorticity impulses will move into the
area from the south, leading to additional showers and possible
thunderstorm development this evening. As the surface low passes
to the north and the front moves toward the coast overnight,
the shower/thunderstorm activity will diminish later in the
night and toward daybreak Monday. CAPE values are forecast to
build to as much as 1,000 J/kg later this afternoon into this
evening, so some thunderstorms will be possible, as many of the
CAMs are indicating mainly between 4 pm - 10 pm. However, shear
is only 25 knots or less and mid level lapse rates are less than
6 C/km, so severe weather is not expected. Although DCAPE
values approach 700-800 J/kg, so if any thunderstorms do
develop, some stronger gusty winds could occur. PW values will
range between 1.5-1.75 inches, so heavy rainfall will also be
possible.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
On Monday, the surface low will continue to lift to our north,
while the cold front will stall out near the coast during the
day. Meanwhile, another surface trough will move across the area
during the day as it circles the low to our north. Most of the
guidance keeps the forecast dry for much of the day Monday,
although some guidance indicates some showers or thunderstorms
possible across northern New Jersey and northeast Pennsylvania.
We kept a slight chance of showers or thunderstorms everywhere
due to the front near the coast and the surface trough moving in
from the west. But overall, a drier forecast in store for much
of our area as the majority of precipitation looks to remain
north and south of the area. It will be another seasonably warm
day, but dewpoints will be highest in the morning before
lowering through the day, so it will become less humid by the
afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Any lingering showers and thunderstorms will taper off Monday
evening as the surface cold front and mid-level trough and
shortwaves lift east of the region. Conditions dry out by
midnight and high pressure centered over the Great Lakes and
Ohio Valley will begin to push east.

Tuesday looks to be dry across the majority of the forecast
area. There should be decent mixing due to a downsloping
northwest flow, and expecting surface dewpoints to drop into the
upper 50s/low 60s. Generally pleasant, despite it being warm
with highs into the mid to upper 80s, probably near 90 along the
urban corridor. One of those dry summer days where although it
is warm, the Heat Index is actually a bit lower than the air
temp.

With the base of upper trough just south of Long Island, some
strong shortwave energy will dive through the southern Poconos
and northern New Jersey in the afternoon. Will mention slight
chance PoPs, as a few showers and thunderstorms are possible in
the far northern zones, but moisture will be limited, so not
expecting much convection.

High pressure continues to build east Tuesday night and slides
offshore on Wednesday. This allows a backdoor cold front to
slide through the region. Onshore flow sets up, and with some
weak shortwave energy passing through the region, some showers
are possible east of the I-95 corridor. Models showing minimal
QPF, but will mention a slight chance for showers Wednesday
afternoon, mainly for the eastern half of the forecast area.
Really not expecting many showers and not much QPF at all, but a
few could pop up as some convergence develops between the urban
corridor and the New Jersey shoreline.

Conditions then get active for the late week period. Low
pressure passing north of the region drags a cold front through
the Great Lakes and Ohio Valley on Thursday, and the front
slowly works its way across the Northeast Thursday night and
Friday. Progression seems fairly slow, so will keep highest PoPs
in the western zones Thursday afternoon and Thursday night
before ramping up on Friday.

Another round of convection is possible Saturday as the front
gets hung up south of the region over the Mid-Atlantic and some
shortwave energy passes through the region. There is a better
chance for convection Sunday as another cold front passes
through. Will keep PoPs capped at chance both days.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of today-this evening...Mostly VFR conditions will
continue outside of any showers or thunderstorms. Isolated
showers and thunderstorms will be possible for the rest of this
afternoon into early evening. The most likely places for
thunderstorms to affect the airport are for ABE and RDG. The
rest of the TAF sites are expected to have showers this evening
with little or no thunder. Generally VFR conditions are
expected, although temporary locally lower conditions are
possible with heaviest showers. Winds are mostly from the
southwest 5-10 knots, with gusts 15-20 knots this afternoon.
Winds gusts will diminish by sunset, then winds will be 5- 10
knots or less for the remainder of the evening.

This evening-Overnight...There will remain a chance of showers
through much of the night, but showers will end from southwest
to northeast through the night. Generally VFR conditions are
expected, although temporary locally lower conditions are
possible with heaviest showers. Winds will southwest 5-10 knots
early, then become light and variable overnight, before shifting
to the northwest behind a cold front.

Monday...Mostly VFR conditions are expected through the day.
There is a chance of showers and thunderstorms, but the chance
is too small to include in the TAFS. Winds will start off
northwest 5-10 knots, but may shift to the west during the day.

Outlook...

Monday night...Lingering showers taper off, otherwise, VFR. NW
winds less than 10 kt. Moderate confidence.

Tuesday...VFR. NW winds less than 10 kt. High confidence.

Wednesday...VFR. Shifting winds becoming SE less than 10 kt in
the afternoon. Moderate confidence.

Thursday through Friday...Mainly VFR. Scattered SHRA/TSRA with
locally sub-VFR conditions, especially Friday. S winds 10-15 kt
during the day and less than 10 kt at night. Moderate
confidence.

&&

.MARINE...
Tonight-Monday...Conditions expected to remain below advisory
levels through the period, although winds could gust around 20
knots at times. There is a chance of showers and thunderstorms
for tonight into Monday which could lead to locally higher winds
and waves.

Outlook...

Monday night...Seas on the ocean may touch 5 feet in the
evening, but will subside through the overnight. Showers and
thunderstorms taper off in the evening. Winds become NW around
10 kt.

Tuesday through Thursday...Sub-SCA conditions expected with
seas 2-4 feet. Chances for thunderstorms increase late Thursday.

Rip Currents...
A moderate risk for the formation of dangerous rip currents is
forecast through Monday. Breezy southerly winds will combine
with a medium-period southeasterly swell. Surf heights will
generally be 2 to 4 feet.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Robertson
Short Term...Robertson
Long Term...MPS
Aviation...MPS/Robertson
Marine...MPS/Robertson
Equipment...WFO PHI
Hazardous weather outlook, Jul 12, 3:34 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
334 PM EDT Sun Jul 12 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-132000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
334 PM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-132000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
334 PM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the formation of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a moderate risk for the formation of dangerous rip currents
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-132000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
334 PM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, Jul 12, 6:26 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
626 PM EDT Sun Jul 12 2020

PAZ060-122300-
Berks-
626 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS COUNTY...

At 625 PM EDT, a strong thunderstorm was located over Wernersville,
or near Reading, moving northeast at 30 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Reading, Wyomissing, Fleetwood, Sinking Spring, Laureldale,
Womelsdorf, Wernersville, Robesonia, Leesport, Shoemakersville,
Bernville, Lenhartsville, Spring Ridge, Fairview Hgts, Shillington,
West Reading, Mount Penn, Mohnton, Kenhorst and St. Lawrence.

This includes Interstate 176 in Pennsylvania between mile markers 9
and 11.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4037 7620 4058 7589 4036 7569 4023 7603
      4031 7614
TIME...MOT...LOC 2225Z 234DEG 25KT 4035 7605

SFJ
Special weather statement, Jul 12, 6:56 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
656 PM EDT Sun Jul 12 2020

PAZ060-061-101-103-105-122330-
Upper Bucks-Lehigh-Western Montgomery-Western Chester-Berks-
656 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT BERKS...LEHIGH...NORTHWESTERN
MONTGOMERY...NORTHWESTERN BUCKS AND NORTH CENTRAL CHESTER COUNTIES...

At 656 PM EDT, a strong thunderstorm was located near Fleetwood, or 9
miles northeast of Reading, moving northeast at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Allentown, Reading, Pottstown, Emmaus, Wyomissing, Quakertown,
Birdsboro, Kutztown, Fleetwood, Sinking Spring, Laureldale, East
Greenville, Womelsdorf, Wernersville, Topton, Robesonia, Leesport,
Shoemakersville, Elverson and Bally.

This includes the following highways...
 Pennsylvania Turnpike between mile markers 296 and 302.
 Northeast Extension between mile markers 38 and 65.
 Interstate 78 in Pennsylvania between mile markers 40 and 64.
 Interstate 176 in Pennsylvania between mile markers 1 and 11.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4072 7560 4044 7520 4010 7589 4012 7591
      4014 7588 4031 7614 4036 7621
TIME...MOT...LOC 2256Z 242DEG 15KT 4039 7577

SFJ
Special weather statement, Jul 12, 7:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
728 PM EDT Sun Jul 12 2020

PAZ054-130000-
Carbon-
728 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...

At 728 PM EDT, a strong thunderstorm was located near Nesquehoning,
or near Hazleton, moving northeast at 20 mph.

Wind gusts up to 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lehighton, Jim Thorpe, Nesquehoning, Weatherly, New Mahoning,
Beltzville State Park, Penn Forest Reservoir, Christmans, Lansford,
Summit Hill, Beaver Meadows, Parryville, Weissport, Trachsville,
Weissport East and Tresckow.

This includes the following highways...
 Northeast Extension between mile markers 76 and 96.
 Interstate 80 in Pennsylvania between mile markers 277 and 282.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4087 7552 4079 7584 4091 7600 4098 7582
      4098 7580 4101 7573 4103 7574 4104 7576
      4106 7577 4111 7569
TIME...MOT...LOC 2328Z 241DEG 15KT 4089 7587

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:29 PM EDTSpecial Weather StatementPHIMonmouth16 min
Jul 12, 6:39 PM EDTAreal Flood WarningPHICumberland, Salem18 hr
Jul 12, 6:26 PM EDTSpecial Weather StatementPHIBerks34 min
Jul 12, 6:54 PM EDTFlash Flood WarningPHIBerks, Lehigh3 hr
Jul 12, 6:56 PM EDTSpecial Weather StatementPHIBerks, Lehigh34 min
Jul 12, 7:31 PM EDTAreal Flood AdvisoryPHICarbon, Monroe4 hr
Jul 12, 7:51 PM EDTSpecial Weather StatementPHIMonroe24 min

Nearby

Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.